Tennessee, 2008Damaging Winds in Tennessee, June 28, 2008
June 28, 2008 · NWS MRX · 24 events in 16 counties and zones
A cold front tracked into east Tennessee triggering scattered severe thunderstorms during the evening hours. The storm reports were for damaging thunderstorm winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $174,000
- Crop damage
- None recorded
- Events
- 24
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front tracked into east Tennessee triggering scattered severe thunderstorms during the evening hours. The storm reports were for damaging thunderstorm winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Jun 28, 1:40 PM EST, 3 hours 50 minutes earlier.
Area forecast discussion, Jun 28, 1:40 PM EST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
240 PM EDT SAT JUN 28 2008
.SHORT TERM (TONIGHT THROUGH MONDAY NIGHT)...CURRENT SURFACE
ANALYSIS SHOWS A COLD FRONT APPROACHING THE OHIO RIVER VALLEY...WITH
A HOT AND HUMID AIR MASS ACROSS THE FORECAST AREA. LOCAL RADARS
REVEAL SOME SCATTERED CONVECTION BEGINNING TO DEVELOP...AS A WEAK
UPPER-LEVEL SHORT WAVE OVER THE CENTRAL TN RIVER VALLEY CREATES A
MODERATELY UNSTABLE AIR MASS OVER THE FORECAST AREA. AS A RESULT...
EXPECT SCATTERED CONVECTION TO CONTINUE THIS AFTERNOON AND EVENING
WITH SOME STORMS POSSIBLY BECOMING SEVERE...BRINGING THE POSSIBILITY
OF DAMAGING WINDS...LARGE HAIL...FREQUENT CLOUD TO GROUND LIGHTNING
AND LOCALLY HEAVY RAINFALL. AN UNSEASONABLY STRONG UPPER-LEVEL
TROUGH WILL BEGIN TO AMPLIFY ACROSS THE OHIO RIVER VALLEY LATER
TONIGHT... WITH A BETTER CHANCE FOR ORGANIZED CONVECTION AFTER
MIDNIGHT AND INTO SUNDAY MORNING AS THE COLD FRONT SLOWLY APPROACHES
THE FORECAST AREA. GFS MODEL SEEMS TO INDICATE THE DEVELOPMENT OF AN
MCS OVER THE LOWER MS VALLEY THIS EVENING...WHICH MAY THEN AFFECT
THE FORECAST AREA AFTER MIDNIGHT. BOTH THE GFS AND WRF MODELS
CONTINUE TO INDICATE AN OVERALL SLOWER PROGRESSION TO THIS UPPER
TROUGH AND ASSOCIATED COLD FRONT...WITH THE POSSIBILITY OF MORE
CONVECTIVE ACTIVITY LINGERING INTO THE AFTERNOON HOURS ON SUNDAY.
RIGHT NOW IT APPEARS THAT FRONTAL PASSAGE WILL BE AROUND 00Z ON
SUNDAY EVENING. AS FOR TEMPS...GUIDANCE TEMPS SEEM TO BE IN GENERAL
AGREEMENT THROUGH THE FORECAST PERIOD AND LOOK REASONABLE.
.LONG TERM (TUESDAY THROUGH SATURDAY)...SURFACE HIGH PRESSURE WILL
BE IN CONTROL TUESDAY AND WEDNESDAY FOR DRY WEATHER. THERE IS SOME
MODEL DIFFERENCES WITH TIMING AND TRACK OF THE NEXT SYSTEM PROGGED
TO REACH INTO THE REGION AROUND THE FRIDAY/SATURDAY TIME FRAME. FOR
NOW...WILL KEEP LOW POPS FOR THIS PERIOD...GENERALLY AROUND 20
PERCENT. GUIDANCE NUMBERS LOOKS REASONABLE AND STAYED LOOK.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 71 84 64 83 58 / 60 60 30 20 10
KNOXVILLE AIRPORT, TN 72 83 65 81 56 / 60 60 30 20 10
OAK RIDGE, TN 71 83 64 81 56 / 60 70 30 20 10
TRI CITIES AIRPORT, TN 65 81 60 78 53 / 60 60 40 20 10
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.
&&
DMG/MJB
Hazardous weather outlook, Jun 28, 2:19 AM EST, 15 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
319 AM EDT SAT JUN 28 2008
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-290730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
319 AM EDT SAT JUN 28 2008 /219 AM CDT SAT JUN 28 2008/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TO DEVELOP TODAY.
A FEW OF THESE STORMS COULD BECOME STRONG TO SEVERE...PRODUCING
STRONG GUSTY WINDS...HAIL...FREQUENT CLOUD TO GROUND LIGHTNING AND
LOCALLY HEAVY RAINFALL. ADDITIONAL SHOWERS AND THUNDERSTORMS ARE
EXPECTED TONIGHT AS WELL AS A COLD FRONT APPROACHES THE AREA.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
A COLD FRONT WILL MOVE INTO THE AREA ON SUNDAY...BRINGING A BETTER
CHANCE FOR ORGANIZED SEVERE WEATHER. THE BEST CHANCE FOR SEVERE
STORMS APPEARS TO BE SUNDAY MORNING. LARGE HAIL AND DAMAGING WIND
GUSTS WILL BE THE MAIN THREATS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED FOR TODAY...DUE TO THE
ISOLATED NATURE OF THE EXPECTED SEVERE WEATHER. HOWEVER...SPOTTER
ACTIVATION MAY BE NEEDED ON SUNDAY MORNING WHEN THE COVERAGE OF
SEVERE WEATHER SHOULD BE MORE WIDESPREAD AND ORGANIZED.
Thunderstorm Wind, Roane
- When
- June 28, 5:30 PM EST to 5:35 PM EST
- Where
- Roane County, 0.69 mi S of Watts Bar Lake North
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.810, -84.600
Dispatch reported several trees downed by thunderstorm winds across the southwest portions of the county.
Thunderstorm Wind, Loudon
- When
- June 28, 5:55 PM EST to 6:00 PM EST
- Where
- Loudon County, Highland Park
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.800, -84.270
Dispatch reported a few trees downed by thunderstorm winds in the Lenoir City area.
Thunderstorm Wind, Roane
- When
- June 28, 6:00 PM EST to 6:05 PM EST
- Where
- Roane County, 1.12 mi E of Scandlyn
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.020, -84.360
Dispatch reported a few trees downed by thunderstorm winds near Oliver Springs.
Thunderstorm Wind, Anderson
- When
- June 28, 6:00 PM EST to 6:05 PM EST
- Where
- Anderson County, 0.69 mi N of South Clinton
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $15,000
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -84.130
Dispatch reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Union
- When
- June 28, 6:10 PM EST to 6:12 PM EST
- Where
- Union County, 1.49 mi NNW of New Loyston
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.250, -83.930
Dispatch reported a tree downed by thunderstorm winds near Big Ridge State Park.
Thunderstorm Wind, Knox
- When
- June 28, 6:25 PM EST to 6:30 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.950
Dispatch reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Polk
- When
- June 28, 6:30 PM EST to 6:35 PM EST
- Where
- Polk County, 1.32 mi ESE of Delano
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.260, -84.550
Dispatch reported 3 trees downed by thunderstorm winds near Delano.
Thunderstorm Wind, Loudon
- When
- June 28, 6:35 PM EST to 6:40 PM EST
- Where
- Loudon County, 1.49 mi SSW of Morganton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.630, -84.230
Dispatch reported several trees downed by thunderstorm winds across the eastern portions of the county.
Thunderstorm Wind, Knox
- When
- June 28, 6:35 PM EST to 6:37 PM EST
- Where
- Knox County, West Knoxville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.950
Dispatch reported several trees downed by thunderstorm winds from Mascot to Strawberry Plains.
Thunderstorm Wind, Knox
- When
- June 28, 6:35 PM EST to 6:40 PM EST
- Where
- Knox County, 2.17 mi SE of Shooks
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 35.900, -83.800
Dispatch reported a few trees downed by thunderstorm winds near Seymour.
Thunderstorm Wind, Grainger
- When
- June 28, 6:40 PM EST to 6:42 PM EST
- Where
- Grainger County, 0.89 mi SE of Blaine
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.140, -83.690
Dispatch reported a tree downed by thunderstorm winds in Blaine.
Thunderstorm Wind, Hamblen
- When
- June 28, 6:45 PM EST to 6:50 PM EST
- Where
- Hamblen County, 1.31 mi WSW of Morristown
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.210, -83.300
Dispatch reported several trees downed by thunderstorm winds across the western portions of the county.
Thunderstorm Wind, Monroe
- When
- June 28, 6:45 PM EST to 6:50 PM EST
- Where
- Monroe County, 0.56 mi E of Madisonville
- Measured
- 60 kt (69 mph) estimated gust
- Property damage
- $12,000
- Reported by
- Law Enforcement
- Coordinates
- 35.520, -84.360
Dispatch reported numerous trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Blount
- When
- June 28, 6:50 PM EST to 6:55 PM EST
- Where
- Blount County, Maryville
- Measured
- 65 kt (75 mph) estimated gust
- Property damage
- $18,000
- Reported by
- Law Enforcement
- Coordinates
- 35.750, -83.970
Dispatch reported numerous trees and powerlines downed by thunderstorm winds countywide.
Thunderstorm Wind, Sevier
- When
- June 28, 6:55 PM EST to 7:00 PM EST
- Where
- Sevier County, 0.56 mi W of Kodak
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.970, -83.630
Dispatch reported several trees downed by thunderstorm winds in the Kodak area.
Thunderstorm Wind, Jefferson
- When
- June 28, 6:55 PM EST to 7:00 PM EST
- Where
- Jefferson County, 0.56 mi W of Jefferson City
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 36.120, -83.490
Dispatch reported several trees and powerlines downed by thunderstorm winds countywide.
Thunderstorm Wind, Sevier
- When
- June 28, 7:10 PM EST to 7:15 PM EST
- Where
- Sevier County, Pine Grove
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.820, -83.580
Dispatch reported several trees downed by thunderstorm winds countywide.
Thunderstorm Wind, Jefferson
- When
- June 28, 7:15 PM EST to 7:20 PM EST
- Where
- Jefferson County, 1.78 mi SW of White Pine
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 36.100, -83.300
Dispatch reported a few trees and powerlines downed by thunderstorm winds in the White Pine area.
Thunderstorm Wind, Hamblen
- When
- June 28, 7:20 PM EST to 7:23 PM EST
- Where
- Hamblen County, 0.69 mi N of Russellville
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.260, -83.200
Dispatch reported a few trees downed by thunderstorm winds in the Russellville area.
Thunderstorm Wind, Sevier
- When
- June 28, 7:25 PM EST to 7:30 PM EST
- Where
- Sevier County, 1.32 mi WSW of Glades
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- Law Enforcement
- Coordinates
- 35.720, -83.490
Dispatch reported several trees downed by thunderstorm winds across the southeast portions of the county and the Great Smoky Mountains.
Thunderstorm Wind, Hawkins
- When
- June 28, 7:25 PM EST to 7:28 PM EST
- Where
- Hawkins County, 0.56 mi W of Coran
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.330, -83.010
Dispatch reported a few trees downed by thunderstorm winds across the southern portions of the county.
Thunderstorm Wind, Greene
- When
- June 28, 7:30 PM EST to 7:32 PM EST
- Where
- Greene County, 2.15 mi SSW of Rockwood Hill
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 36.090, -82.860
Dispatch reported a few trees downed by thunderstorm winds across the southern portion of the county.
Thunderstorm Wind, Unicoi
- When
- June 28, 9:00 PM EST to 9:05 PM EST
- Where
- Unicoi County, 0.69 mi S of Unicoi
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Law Enforcement
- Coordinates
- 36.190, -82.350
Dispatch reported a tree downed by thunderstorm winds just south of Unicoi.
Thunderstorm Wind, Carter
- When
- June 28, 9:10 PM EST to 9:15 PM EST
- Where
- Carter County, 0.89 mi SW of Elizabethton
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 36.340, -82.230
Dispatch reported several trees downed by thunderstorm winds countywide.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oregon, June 28 to 29, 20082 deaths · 2 events
- Hail and Damaging Winds in Florida, June 28, 20081 death · 50 kt wind · 4 events
- Flash Flood and Hail in Texas, June 28 to 29, 2008$1.5 million · 56 kt wind · 12 events
- Hail and Damaging Winds in Wisconsin, June 28, 20082 injured · $191,000 · 1.75 in hail · 22 events
- Wildfire in California, June 28 to 30, 2008$1.0 million · 1 event
- Hail and Damaging Winds in Kentucky, June 28, 2008$257,000 · 60 kt wind · 27 events
- Damaging Winds in Pennsylvania, June 28, 2008$585,000 · 50 kt wind · 8 events
- Damaging Winds in Ohio, June 28, 2008$550,000 · 50 kt wind · 5 events
- Damaging Winds in West Virginia, June 28, 2008$358,000 · 50 kt wind · 11 events
- Hail and Damaging Winds in Illinois, June 28, 20086 injured · $14,000 · 1 in hail · 19 events
- Flash Flood and Damaging Winds in Kansas, June 28, 2008$200,000 · 65 kt wind · 3 events
- Damaging Winds in West Virginia, June 28, 2008$175,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 111641, 111642, 111643, 111644, 111645, 111646, 111647, 111648, 111649, 111650, 111651, 111653, 111654, 111655, 111656, 111657, 111658, 111660, 111661, 111662, 111664, 111665, 111668, 111670.